Case Report of FLT3-ITDePositive AML Patient 11 Years After Living Donor Liver Transplantation N. Taniai, H. Yoshida, Y. Kawano, and E. Uchida ABSTRACT With the increasing number of long-term survivors of living donor liver transplantation, the occurrence of secondary cancer is sometimes reported. Solid tumors such as lymphomas are mainly observed. However, only 8 cases of leukemia have been reported so far. For patients younger than 15 years old, leukemia developed in 4 within 3 years after the liver transplantation, whereas acute lymphoblastic leukemia developed in only 1 patient. This is the ﬁrst case report of a patient in whom FLT3-ITDepositive acute myeloid leukemia (AML) developed more than 10 years after living donor liver transplantation for congenital biliary atresia. AML developed in a 14-year-old boy 11 years after living donor liver transplantation from his father. The patient received the transplant at the age of 3 years and was treated with tacrolimus and methylprednisolone for transplant rejection. Eleven years posttransplantation, he visited the hospital with general malaise and anemia. Blood tests revealed an elevated white blood cell count of 60,100/mL, and the patient was diagnosed with AML. Chromosome analysis revealed a t(6; 9) (p23 q34) translocation; moreover, genetic testing revealed a FLT3ITDepositive mutation. We started treatment in accordance with the Tokyo Children’s Cancer Study Group AML99 protocol. With chemotherapy treatment, the patient achieved complete remission. After chemotherapy, we performed stem cell transplantation from his father. Other patients were reported in relatively early stages after liver transplantation, but our case was more than 10 years posttransplantation. The association with the onset of congenital bile duct atresia and leukemia is still not clear, but we consider the possibility that long-term immunosuppressive drugs contribute to developing leukemia.
HE INCREASE in long-term survivors of living donor liver transplantations indicates that the recipients are at high risk of developing malignancies after transplantation. Solid tumors such as lymphomas are mainly observed. However, only 8 cases of leukemia have been reported so far. Among patients younger than 16 years of age, acute myeloid leukemia (AML) developed within 4 years of liver transplantation in 3 patients, whereas acute lymphoblastic leukemia developed in only 1 patient . Herein we discuss the ﬁrst case of a patient in whom FLT3einternal tandem duplication (ITD)epositive AML developed more than 10 years after a living donor liver transplantation for congenital biliary atresia and discuss the possibility of a relationship between leukemia and immunosuppressive therapy after liver transplantation.
CASE REPORT AML developed in a 14-year-old boy 11 years after living donor liver transplantation from his father. The patient received the transplant at age 3 years and was treated with tacrolimus and methylprednisolone for transplant rejection. Medications were changed to cyclosporine and methylprednisolone from tacrolimus because tacrolimus encephalopathy was suspected at 9 months
From the Department of Gastrointestinal and Hepato-BiliaryPancretic Surgery, Nippon Medical School, Tokyo, Japan. Address reprint requests to Nobuhiko Taniai, MD, Department of Gastrointestinal and Hepato-Biliary-Pancretic Surgery, Nippon Medical School, 1-1-5 Sendagi Bunkyou-ku, Tokyo 113-8603, Japan. E-mail: [email protected]
ª 2014 by Elsevier Inc. All rights reserved. 360 Park Avenue South, New York, NY 10010-1710
0041-1345/14/$esee front matter http://dx.doi.org/10.1016/j.transproceed.2013.11.014
Transplantation Proceedings, 46, 1003e1005 (2014)
TANIAI, YOSHIDA, KAWANO ET AL
Fig 2. DEK-CAN mRNA levels decreased after induction therapy, but increased again after intensiﬁcation therapy. BMT, bone marrow transplantation.
Fig 1. Tokyo Children’s Cancer Study Group AML 99 Protocol . posttransplantation. From 1.5 years posttransplantation onward, his only immunosuppressive agent was cyclosporine. Eleven years posttransplantation, the patient visited the hospital with general malaise and anemia. Blood tests revealed an elevated white blood cell count of 60,100/mL, and he was diagnosed with AML. Chromosome analysis revealed a t(6; 9) (p23 q34) translocation; moreover, genetic testing revealed FLT3-ITDepositive mutation. Upon diagnosis, cyclosporine was stopped. Chemotherapy was administered according to the Tokyo Children’s Cancer Study Group AML99 protocol (Fig 1) . After induction therapy, complete remission was achieved. Table 1 shows the peripheral blood examination results for the duration of chemotherapy. The DEK-CAN mRNA levels decreased after induction therapy, but increased again after intensiﬁcation therapy (Fig 2). Liver function remained stable for the duration of chemotherapy. After chemotherapy, we performed stem cell transplantation from his father.
Development of de novo malignancy after solid organ transplantation is a growing problem possibly caused by
an increase in the age of the recipient population and the use of long-term immunosuppressive therapy . The most common malignancies after transplantation are solid tumor including post transplantation lymphoproliferative disease, sarcomas, skin carcinoma, and uterine cervical dysplasia [4,5]. Chronic myeloid leukemia is a rare complication observed after living donor liver transplantation with immunosuppressive therapy. Globally, leukemia has developed in only 4 pediatric patients after liver transplantation [6e8]. Patients with acute lymphoblastic leukemia generally receive immunosuppressive therapy. Table 2 shows characteristics of patients younger than 20 years old with acute leukemia after liver transplantation. In most patients, leukemia develops at a relatively early stage after liver transplantation. However, in our case, leukemia developed after more than 10 years. These 4 patients received cyclosporine or tacrolimus for immunosuppressive therapy. Immunosuppressive agents are necessary after liver transplantation, but prolonged immunosuppressive therapy may cause hematological disorders, as in this case. Use of an immunosuppressant is predicated to be the most important risk factor for malignancy after transplantation . Once the diagnosis of AML was conﬁrmed, patients promptly received standard chemotherapy. Jiang et al speculated that the dosage of immunosuppression agents should be based on the immunosuppressive state of the patient . When induction chemotherapy is initiated,
Table 1. Peripheral Blood Examination
White Blood Cell (/mm3) Blasts (%) Myelocytes (%) Metamyelocytes (%) Neutropholis (%) Basophilis (%) Lymphocytes (%) Monocyte (%) Hemoglobin (g/dL) Platelets (X104/mm3) Bone marrow blasts (%)
After remission induction therapy
After intensiﬁcation therapy 1
After intensiﬁcation therapy 2
After intensiﬁcation therapy 3
Before BMT intensiﬁcation therapy
60100 55.0 6.0 3.5 23.0 0.0 4.5 8.0 5.9 3.3 70.0
1900 0.0 1.0 0.0 40.5 0.0 41.0 17.5 8.9 19.8